Skip to main content
Message Font: Serif | Sans-Serif
 
No. of Recommendations: 1
Generally speaking, there are two immediate conditions a person with diabetes might encounter. The first is hypoglycemia, where blood sugars go through the roof. I am not sure of the symptoms, but I seem to recall severe fatigue as being one. The other is hyperglycemia, where blood sugars drop below 70. The body can go into shock and convulsions, leading to coma and death. For that reason, people with diabetes often carry something with some sugar in it (candy, etc) and have an identification bracelet with instructions for how to treat someone who goes into shock.

Just to correct a typo, hypoglycemia is low blood sugar and hyperglycemia is elevated blood sugars.

Hypoglycemia is dangerous and is much more likely to occur with insulin or sulfonylureas like Glucotrol, glyburide or Amaryl (though Amaryl is the best IMO). Metformin (Glucophage) and the glitazones (also called "TZD's"), Actos and Avandia rarely cause hypoglycemia.

A person's response to hyperglycemia is varied but can be nausea, vomiting, headache, fatigue, abdominal discomfort or nothing. Anyone with excessive thirst, urination and weight loss should be checked for diabetes.

ab
Print the post  

Announcements

What was Your Dumbest Investment?
Share it with us -- and learn from others' stories of flubs.
When Life Gives You Lemons
We all have had hardships and made poor decisions. The important thing is how we respond and grow. Read the story of a Fool who started from nothing, and looks to gain everything.
Contact Us
Contact Customer Service and other Fool departments here.
Work for Fools?
Winner of the Washingtonian great places to work, and Glassdoor #1 Company to Work For 2015! Have access to all of TMF's online and email products for FREE, and be paid for your contributions to TMF! Click the link and start your Fool career.